Strep Throat = Severe breakout

I am 36 years old and recently (about 3 weeks ago) was diagnosed with strep throat. I have had GP for the majority of my life (almost 30 years). It has never gone into remission, and is classified as acute (severe) and is chronic. I get lots of sunlight in the summer months and during that time I stay pretty cleared up (FYI, NOTHING clears me up better than a few days at the beach). However, with the recent diagnosis of strep, the Dr put me on Amoxicillin and 5 days later I started to break out in a very itchy rash. I went back to the Dr and he said it was a reaction to the antibiotic and gave me a steroid shot and told me to take some antihistamines and it would go away in about a week or so (I did quite a bit of research on "Amoxicillin Rash" and it sounded exactly like what I had. I read a plethora of testimonials from people claiming how stubborn the rash was, how widespread the rash was, how miserable they were, how it started about 5 days after they started the Amox, how insanely it itched, etc, all of which accurately described my situation) .

Today is day 12 of this rash. Last week I went to a Dermatologist (because after a week of the "rash" it became SEVERELY inflamed and I didn't think my primary doctor would have an understanding of Psoriasis; if that is what it was/is) and he gave me one look with my shirt off and immediately said the strep triggered a severe outbreak of the Psoriasis. I have had Psoriasis all my life and I'm pretty familiar with the routine (symptoms, the usual locations of breakouts, etc). This is by far the worst rash I have EVER had in my life (BY FAR). The itching is almost unbearable, with nothing really alleviating the itching and is widespread (almost total body coverage). The initial rash didn't look or feel like the typical Psoriasis outbreak. They were small dots that itched very bad. My personal opinion is that it started out as a drug reaction (Amox) and evolved into Psoriasis, however I'm still not certain. The dermatologist prescribed me a corticosteroid cream, UVB light treatments and Methotrexate. The drugs used to treat P have always scared me, so I have yet to try the Meth (as I failed to try Enbrel when it was prescribed to me about 5 years ago). The steroid cream is definitely lightening up the rash (or its starting to run its course) and it looks as though it is clearing (although it still itches pretty bad and still looks terrible). I was wondering if anyone else has gone through a similar situation?

I am thinking about diet. Since my late teens I have been a fairly regular alcohol drinker and I planned on not drinking for a few months as a New Year's resolution (nothing to do with the Psoriasis), but I have noticed in years past that when I would quit drinking for a few months my P would clear up pretty good. Any recommendations for diets? I'm one of those guys who learned early on just to deal with what you got, because this "condition" is stubborn and isn't going anywhere; therefore I have only been to the Dr a few times in a 30 year span for my P. High powered systematic drugs just don't appeal to me. Other than my P (which besides being an eye sore, which obviously works on one's psyche, isn't debilitating to me- humans are adaptable, aren't we?), Im relatively healthy and don't want to make things worse by taking some crazy drugs and getting cancer or my liver failing on me (I know, I'm a pessimist).. Anyway, that's my situation, any responses would be welcomed :)

Report post

4 replies. Join the discussion

Hi, I just posted right before you did, Check out my info and see if this will help you (I think it will) :) I have copied the link below, Merry Christmas!
http://www.inspire.com/groups/talk-psoriasis/discussion/my-progress-clear/

Report post

Your derm is wrong. The strep did not trigger your outbreak of the Psoriasis. Amoxicillin and its wide-ranging ravages were the cause. Tell this to your doc, maybe this time he will learn something from you.

Report post

Hi, I have had P since I was 5. I'm 38 now. I had a throat infection for 3 weeks (even after 2 antibiotics it didn't go away) I could see my skin flaring every day. Usually I'm combined to knees/elbows & a few spots on the legs but this flared my whole body - 90%. Agony. Depression.. the works.
Derm suggested I do the Daivobet cream plus UV therapy.. did this for 4 mths. UV helped a lot and cleared my whole torso but legs the hardest to clear. I've since finished the UV and my legs have started to flare again.. no itching or anything but you just see the small dots popping up. what can you do!! Next step is the methotrexate but not keen to try that. Will just plod on as usual. Don't use Daivobet cream anymore as i found it helps the initial outbreak but once you stop using it, the spots come back. It makes it angry. I use a nice spray/cream from the US called Champori.com I am in Australia but have ordered this regularly and find it helps. Good luck!

Report post

too much antibiotics. caused candida . treat candida clear ps. ciao

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the National Psoriasis Foundation

Help the National Psoriasis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Psoriasis Foundation

Discussion topics

Additional resources

Community leaders